Arkansas, 2004

Damaging Wind in Arkansas, July 23, 2004

July 23, 2004 · NWS TSA · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 23, 2:15 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 23, 2:15 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
315 PM CDT FRI JUL 23 2004

A BROAD LONGWAVE TROUGH WILL MOVE ACROSS THE PLAINS OVER THE
NEXT COUPLE OF DAYS. PLENTY OF MOISTURE IS ALREADY PRESENT AT LOW
LEVELS...EVIDENCED BY DEWPOINTS COMMONLY IN THE MID 70S THROUGHOUT THE FORECAST
AREA. IN CONJUNCTION WITH THE TROUGH MID LEVEL MOISTURE WILL INCREASE AS WELL.
ALTHOUGH UPPER FLOW WILL REMAIN QUITE WEAK ACROSS THE FORECAST AREA...A SURFACE
FRONT ALONG WITH LOW PRESSURE AT LOWER LEVELS WILL PROVIDE THE LIFT FOR
WIDESPREAD RAINFALL BEGINNING TONIGHT AND LASTING THROUGH SATURDAY.

WITH LIMITED INSTABILITY AND WEAK SHEAR...COUPLED WITH THE OCCURRENCE OF
WIDESPREAD PRECIPITATION...SEVERE STORMS ARE NOT EXPECTED. THIS SHOULD BE
PRIMARILY A RAINFALL EVENT. WOULD EXPECT TO SEE STORM TOTALS OF 1.5
TO 2.5 INCHES ACROSS THE FORECAST AREA WITH HIGHER AMOUNTS POSSIBLE
IN SOME AREAS. FLASH FLOOD GUIDANCE IS FAIRLY HIGH...REFLECTING THE
RECENT SPATE OF HOT AND DRY WEATHER. THEREFORE AM NOT EXPECTING ANY
FLOODING PROBLEMS AT THIS TIME.

THE SYSTEM WILL EXIT THE REGION TO THE EAST ON SUNDAY WITH RAIN CHANCES
DECREASING RAPIDLY FROM THE WEST. THE EXTENDED PERIOD WILL SEE THE RETURN OF
WARM AND MAINLY DRY CONDITIONS. GENERALLY...TEMPERATURES WILL REMAIN
NEAR OR SLIGHTLY BELOW SEASONAL NORMALS. A WEAK UPPER LEVEL DISTURBANCE IN THE
CONTINUED WEAK FLOW ALOFT WILL GIVE US A CHANCE OF PRECIPITATION
ABOUT MIDWEEK.

PRELIM NUMBERS:

TUL    68   77   62   78 /  70   80   40   20
FSM    72   86   65   78 /  50   70   60   40
MLC    72   85   65   78 /  40   60   30   30
BVO    66   73   61   79 /  80   80   40   20
FYV    67   77   62   77 /  60   80   70   40
BYV    66   75   61   75 /  70   80   70   40
MKO    70   81   64   78 /  60   70   50   30
MIO    66   73   60   79 /  70   90   70   20
F10    70   81   64   77 /  60   70   30   20
HHW    74   91   68   81 /  20   50   30   30

FORECAST ID= 06

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, Jul 23, 12:00 PM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT FRI JUL 23 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT FRI JUL 23 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EARLY THIS AFTERNOON A COLD FRONT EXTENDED ACROSS THE NORTHERN PART
OF THE AREA. THE FRONT WILL CONTINUE TO SLOWLY SAG SOUTHWARD THROUGH
TONIGHT.  AHEAD OF THE FRONT WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS WERE DEVELOPING THIS AFTERNOON.  INSTABILITY WILL BE
SUFFICIENT TO SUPPORT A FEW STORMS THAT MAY APPROACH SEVERE LIMITS
WITH 50 MPH WIND GUSTS...HOWEVER ORGANIZED SEVERE WEATHER IS NOT
ANTICIPATED DUE TO WEAK WIND FIELDS ALOFT OVER THE REGION.  AREAL
COVERAGE OF SHOWERS AND THUNDERSTORMS WILL INCREASE OVERNIGHT AS THE
FRONT PROGRESSES TO THE SOUTH.  LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE MAINLY NORTH OF THE FRONT GIVEN THE SLOW MOVEMENT OF THE
BOUNDARY.

.SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...HOWEVER
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE
LATEST FORECASTS GIVEN THE HEAVY RAINFALL POTENTIAL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RAIN CHANCES WILL REMAIN HIGH IN THE VICINITY OF THE FRONT FOR MUCH
OF THE WEEKEND WITH THE FRONT WILL LIKELY NOT CLEARING THE ENTIRE
AREA UNTIL LATE SUNDAY. COOLER AIR WILL CONTINUE TO WORK IN BEHIND
THE FRONT AND WILL KEEP TEMPERATURES BELOW NORMAL AT LEAST INTO THE
MIDDLE PART OF WORK WEEK. A WARM ADVECTION PATTERN COUPLED WITH A
WEAK UPPER DISTURBANCE WILL INCREASE RAIN CHANCES OVERNIGHT
TUESDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, Jul 23, 2:42 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
342 PM CDT FRI JUL 23 2004

ARZ001-232145-
BENTON AR-
342 PM CDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 445 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHWEST ARKANSAS
     BENTON

AT 342 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHEAST OF ROGERS...MOVING NORTH AT 5 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...WALNUT HILL...BLAND...HILL TOP...
ROGERS...PEA RIDGE...GATEWAY...WAR EAGLE...MONTE NE...LOOKOUT...
LARUE...AVOCA...GARFIELD AND BEAVER LAKE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Jul 23, 2:48 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
348 PM CDT FRI JUL 23 2004

OKZ054-059-232145-
OSAGE OK-PAWNEE OK-
348 PM CDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 445 PM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     OSAGE AND PAWNEE

AT 348 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTHEAST OF WESTPORT...MOVING NORTH AT 15 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...OSAGE...HOMINY...WYNONA...
BARNSDALL...PAWNEE...JENNINGS...TERLTON...HALLETT...MARAMEC...
BLACKBURN...SKEDEE...CLEVELAND...RALSTON AND WESTPORT.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
Local storm report, Jul 23, 3:12 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
412 PM CDT FRI JUL 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     2 S WHITE OAK           36.62N 95.26W
07/23/2004                   CRAIG              OK   BROADCAST MEDIA

            POSSIBLE DOWNBURST...TREE LIMBS DOWN.

&&

HMN
Special weather statement, Jul 23, 3:14 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
414 PM CDT FRI JUL 23 2004

OKZ057-232215-
CRAIG OK-
414 PM CDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 515 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     CRAIG

AT 414 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BIG CABIN...MOVING EAST AT 5 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...VINITA...KETCHUM...BIG CABIN AND
WHITE OAK.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
Special weather statement, Jul 23, 3:32 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
432 PM CDT FRI JUL 23 2004

OKZ062-232230-
MAYES OK-
432 PM CDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 530 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     MAYES

AT 432 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
NORTH OF ADAIR...MOVING SOUTHEAST AT 5 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...SALINA...STRANG...ADAIR...
PENSACOLA AND LANGLEY.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
Special weather statement, Jul 23, 3:50 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
450 PM CDT FRI JUL 23 2004

OKZ054-059-232300-
OSAGE OK-PAWNEE OK-
450 PM CDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 600 PM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     OSAGE AND PAWNEE

AT 450 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 21 MILES NORTHWEST OF APPERSON TO 30 MILES WEST
OF PAWNEE...MOVING EAST AT 20 MPH. ALTHOUGH THESE STORMS HAVE
WEAKENED OVER THE PAST 30 MINUTES...REINTENSIFICATION MAY BE
POSSIBLE AS THE STORMS MOVE INTO OSAGE AND PAWNEE COUNTIES. OUTFLOW
AHEAD OF THIS ACTIVITY WILL BE CAPABLE OF PRODUCING WINDS GUSTS TO
50 MPH. THESE STORMS WILL CONTINUE TO BE MONITORED...AND RESIDENTS
SHOULD REMAIN ALERT IN CASE THE ADVISORY IS UPGRADED TO A WARNING.

The radar

The Western Arkansas radar (KSRX), 51 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 23, 3:55 PM CST
Where
Franklin County, 3 mi S of Ozark
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
35.450, -93.833

Thunderstorm winds estimated near 80 miles an hour uprooted several trees, destroyed a portable carport and damaged outbuildings and fences.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2004Every state in 2004This day in weather historyWarnings in Arkansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415244.